Two cases of toxic epidermal necrolysis caused by delayed hypersensitivity to β-lactam antibiotics

A. Romano, M. Di Fonso, D. Pocobelli, L. Giannarini, A. Venuti, A. Garcovich

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

The authors describe two cases of toxic epidermal necrolysis (TEN) caused by delayed hypersensitivity to semisynthetic penicillins. The first patient developed erythema of the lower limbs following an i.m. injection of ampicillin, which progressed to TEN as therapy was continued. Fever and eosinophilic leukocytosis were also present. In the second case, TEN developed following oral amoxicillin therapy, and was preceded by a diffuse, maculopapular eruption. In both cases, symptoms resolved with the prompt administration of steroids. Both patients underwent allergological testing: prick test and, if results were negative, intradermal tests with penicilloyl-polylysine (PPL), minor determinant mixture (MDM), penicillin, amoxicillin and ampicillin. Patch testing with penicillin, ampicillin and amoxicillin was also performed. Both patients developed positive reactions to the intradermal tests after 6 h, and to patch tests after 48-72 h (for ampicillin, amoxicillin and penicillin in the first case, and for ampicillin and amoxicillin in the second). The lymphocyte transformation test (LTT), performed only in the first case, was positive for ampicillin. As these cases demonstrate, delayed hypersensitivity should be suspected in cases of drug-related TEN. Patch testing is a simple and useful allergological test for these types of cases.

Fingerprint

Lactams
Stevens-Johnson Syndrome
Delayed Hypersensitivity
Ampicillin
Amoxicillin
Anti-Bacterial Agents
Penicillins
Intradermal Tests
Patch Tests
Leukocytosis
Erythema
Lymphocyte Activation
Lower Extremity
Fever
Steroids
Injections
Therapeutics
Pharmaceutical Preparations

Keywords

  • β-lactam antibiotics
  • delayed hypersensitivity
  • Lyell's syndrome
  • patch test
  • toxic epidermal necrolysis

ASJC Scopus subject areas

  • Immunology and Allergy

Cite this

@article{406bf83394fe4e69ac7fc60ab24aad2b,
title = "Two cases of toxic epidermal necrolysis caused by delayed hypersensitivity to β-lactam antibiotics",
abstract = "The authors describe two cases of toxic epidermal necrolysis (TEN) caused by delayed hypersensitivity to semisynthetic penicillins. The first patient developed erythema of the lower limbs following an i.m. injection of ampicillin, which progressed to TEN as therapy was continued. Fever and eosinophilic leukocytosis were also present. In the second case, TEN developed following oral amoxicillin therapy, and was preceded by a diffuse, maculopapular eruption. In both cases, symptoms resolved with the prompt administration of steroids. Both patients underwent allergological testing: prick test and, if results were negative, intradermal tests with penicilloyl-polylysine (PPL), minor determinant mixture (MDM), penicillin, amoxicillin and ampicillin. Patch testing with penicillin, ampicillin and amoxicillin was also performed. Both patients developed positive reactions to the intradermal tests after 6 h, and to patch tests after 48-72 h (for ampicillin, amoxicillin and penicillin in the first case, and for ampicillin and amoxicillin in the second). The lymphocyte transformation test (LTT), performed only in the first case, was positive for ampicillin. As these cases demonstrate, delayed hypersensitivity should be suspected in cases of drug-related TEN. Patch testing is a simple and useful allergological test for these types of cases.",
keywords = "β-lactam antibiotics, delayed hypersensitivity, Lyell's syndrome, patch test, toxic epidermal necrolysis",
author = "A. Romano and {Di Fonso}, M. and D. Pocobelli and L. Giannarini and A. Venuti and A. Garcovich",
year = "1993",
language = "English",
volume = "3",
pages = "53--55",
journal = "Journal of Investigational Allergology and Clinical Immunology",
issn = "1018-9068",
publisher = "Esmon",
number = "1",

}

TY - JOUR

T1 - Two cases of toxic epidermal necrolysis caused by delayed hypersensitivity to β-lactam antibiotics

AU - Romano, A.

AU - Di Fonso, M.

AU - Pocobelli, D.

AU - Giannarini, L.

AU - Venuti, A.

AU - Garcovich, A.

PY - 1993

Y1 - 1993

N2 - The authors describe two cases of toxic epidermal necrolysis (TEN) caused by delayed hypersensitivity to semisynthetic penicillins. The first patient developed erythema of the lower limbs following an i.m. injection of ampicillin, which progressed to TEN as therapy was continued. Fever and eosinophilic leukocytosis were also present. In the second case, TEN developed following oral amoxicillin therapy, and was preceded by a diffuse, maculopapular eruption. In both cases, symptoms resolved with the prompt administration of steroids. Both patients underwent allergological testing: prick test and, if results were negative, intradermal tests with penicilloyl-polylysine (PPL), minor determinant mixture (MDM), penicillin, amoxicillin and ampicillin. Patch testing with penicillin, ampicillin and amoxicillin was also performed. Both patients developed positive reactions to the intradermal tests after 6 h, and to patch tests after 48-72 h (for ampicillin, amoxicillin and penicillin in the first case, and for ampicillin and amoxicillin in the second). The lymphocyte transformation test (LTT), performed only in the first case, was positive for ampicillin. As these cases demonstrate, delayed hypersensitivity should be suspected in cases of drug-related TEN. Patch testing is a simple and useful allergological test for these types of cases.

AB - The authors describe two cases of toxic epidermal necrolysis (TEN) caused by delayed hypersensitivity to semisynthetic penicillins. The first patient developed erythema of the lower limbs following an i.m. injection of ampicillin, which progressed to TEN as therapy was continued. Fever and eosinophilic leukocytosis were also present. In the second case, TEN developed following oral amoxicillin therapy, and was preceded by a diffuse, maculopapular eruption. In both cases, symptoms resolved with the prompt administration of steroids. Both patients underwent allergological testing: prick test and, if results were negative, intradermal tests with penicilloyl-polylysine (PPL), minor determinant mixture (MDM), penicillin, amoxicillin and ampicillin. Patch testing with penicillin, ampicillin and amoxicillin was also performed. Both patients developed positive reactions to the intradermal tests after 6 h, and to patch tests after 48-72 h (for ampicillin, amoxicillin and penicillin in the first case, and for ampicillin and amoxicillin in the second). The lymphocyte transformation test (LTT), performed only in the first case, was positive for ampicillin. As these cases demonstrate, delayed hypersensitivity should be suspected in cases of drug-related TEN. Patch testing is a simple and useful allergological test for these types of cases.

KW - β-lactam antibiotics

KW - delayed hypersensitivity

KW - Lyell's syndrome

KW - patch test

KW - toxic epidermal necrolysis

UR - http://www.scopus.com/inward/record.url?scp=0027157727&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027157727&partnerID=8YFLogxK

M3 - Article

C2 - 8281332

AN - SCOPUS:0027157727

VL - 3

SP - 53

EP - 55

JO - Journal of Investigational Allergology and Clinical Immunology

JF - Journal of Investigational Allergology and Clinical Immunology

SN - 1018-9068

IS - 1

ER -